zbMATH — the first resource for mathematics

Well-balanced schemes to capture non-explicit steady states: Ripa model. (English) Zbl 1382.65310
Summary: The present paper concerns the derivation of numerical schemes to approximate the weak solutions of the Ripa model, which is an extension of the shallow-water model where a gradient of temperature is considered. Here, the main motivation lies in the exact capture of the steady states involved in the model. Because of the temperature gradient, the steady states at rest, of prime importance from the physical point of view, turn out to be very nonlinear and their exact capture by a numerical scheme is very challenging. We propose a relaxation technique to derive the required scheme. In fact, we exhibit an approximate Riemann solver that satisfies all the needed properties (robustness and well-balancing). We show three relaxation strategies to get a suitable interpretation of this adopted approximate Riemann solver. The resulting relaxation scheme is proved to be positive preserving, entropy satisfying and to exactly capture the nonlinear steady states at rest. Several numerical experiments illustrate the relevance of the method.

65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
Full Text: DOI
[1] Audusse, Emmanuel; Bouchut, Fran{\c{c}}ois; Bristeau, Marie-Odile; Klein, Rupert; Perthame, Beno{\^{\i }}t, A fast and stable well-balanced scheme with hydrostatic reconstruction for shallow water flows, SIAM J. Sci. Comput., 25, 6, 2050-2065 (2004) · Zbl 1133.65308
[2] Baudin, Micha{\`“e}l; Berthon, Christophe; Coquel, Fr{\'”e}d{\'e}ric; Masson, Roland; Tran, Quang Huy, A relaxation method for two-phase flow models with hydrodynamic closure law, Numer. Math., 99, 3, 411-440 (2005) · Zbl 1204.76025
[3] Bermudez, Alfredo; Vazquez, Ma. Elena, Upwind methods for hyperbolic conservation laws with source terms, Comput. & Fluids, 23, 8, 1049-1071 (1994) · Zbl 0816.76052
[4] Berthon, Christophe, In\'egalit\'es d’entropie pour un sch\'ema de relaxation, C. R. Math. Acad. Sci. Paris, 340, 1, 63-68 (2005) · Zbl 1061.65077
[5] Berthon, Christophe, Numerical approximations of the 10-moment Gaussian closure, Math. Comp., 75, 256, 1809-1831 (electronic) (2006) · Zbl 1105.76036
[6] [Berthon2009b] C. Berthon, B. Braconnier, J. Claudel, and B. Nkonga, A relaxation method for the kapila model, Computational Fluid Dynamics 2006, Springer, 2009, pp. 637-642. · Zbl 1278.76084
[7] Bouchut, Fran{\c{c}}ois, Nonlinear Stability of Finite Volume Methods for Hyperbolic Conservation Laws and Well-balanced Schemes for Sources, Frontiers in Mathematics, viii+135 pp. (2004), Birkh\"auser Verlag, Basel · Zbl 1086.65091
[8] Bouchut, Fran{\c{c}}ois; Klingenberg, Christian; Waagan, Knut, A multiwave approximate Riemann solver for ideal MHD based on relaxation. I. Theoretical framework, Numer. Math., 108, 1, 7-42 (2007) · Zbl 1126.76034
[9] Bouchut, Fran{\c{c}}ois; Klingenberg, Christian; Waagan, Knut, A multiwave approximate Riemann solver for ideal MHD based on relaxation II: numerical implementation with 3 and 5 waves, Numer. Math., 115, 4, 647-679 (2010) · Zbl 1426.76338
[10] Bouchut, Fran{\c{c}}ois; Morales de Luna, Tom{\'a}s, A subsonic-well-balanced reconstruction scheme for shallow water flows, SIAM J. Numer. Anal., 48, 5, 1733-1758 (2010) · Zbl 1369.76007
[11] Cargo, Patricia; LeRoux, Alain Yves, Un sch\'ema \'equilibre adapt\'e au mod\`“ele d”atmosph\`“ere avec termes de gravit\'”e, C. R. Acad. Sci. Paris S\'er. I Math., 318, 1, 73-76 (1994) · Zbl 0805.76063
[12] Chalons, Christophe; Coquel, Fr{\'e}d{\'e}ric; Godlewski, Edwige; Raviart, Pierre-Arnaud; Seguin, Nicolas, Godunov-type schemes for hyperbolic systems with parameter-dependent source. The case of Euler system with friction, Math. Models Methods Appl. Sci., 20, 11, 2109-2166 (2010) · Zbl 1213.35034
[13] Chalons, Christophe; Coquel, Fr{\'e}d{\'e}ric; Marmignon, Claude, Well-balanced time implicit formulation of relaxation schemes for the Euler equations, SIAM J. Sci. Comput., 30, 1, 394-415 (2007/08) · Zbl 1173.35322
[14] Chalons, Christophe; Coulombel, Jean-Fran{\c{c}}ois, Relaxation approximation of the Euler equations, J. Math. Anal. Appl., 348, 2, 872-893 (2008) · Zbl 1153.35002
[15] Chen, Gui Qiang; Levermore, C. David; Liu, Tai-Ping, Hyperbolic conservation laws with stiff relaxation terms and entropy, Comm. Pure Appl. Math., 47, 6, 787-830 (1994) · Zbl 0806.35112
[16] Chertock, Alina; Karni, Smadar; Kurganov, Alexander, Interface tracking method for compressible multifluids, M2AN Math. Model. Numer. Anal., 42, 6, 991-1019 (2008) · Zbl 1232.76030
[17] Chertock, Alina; Kurganov, Alexander; Liu, Yu, Central-upwind schemes for the system of shallow water equations with horizontal temperature gradients, Numer. Math., 127, 4, 595-639 (2014) · Zbl 1342.76081
[18] Coquel, Fr{\'e}d{\'e}ric; Perthame, Beno{\^{\i }}t, Relaxation of energy and approximate Riemann solvers for general pressure laws in fluid dynamics, SIAM J. Numer. Anal., 35, 6, 2223-2249 (electronic) (1998) · Zbl 0960.76051
[19] Dellar, Paul J., Common Hamiltonian structure of the shallow water equations with horizontal temperature gradients and magnetic fields, Phys. Fluids, 15, 2, 292-297 (2003) · Zbl 1185.76108
[20] Gallice, G{\'e}rard, Positive and entropy stable Godunov-type schemes for gas dynamics and MHD equations in Lagrangian or Eulerian coordinates, Numer. Math., 94, 4, 673-713 (2003) · Zbl 1092.76044
[21] Gallou{\`“e}t, Thierry; H{\'”e}rard, Jean-Marc; Seguin, Nicolas, Some approximate Godunov schemes to compute shallow-water equations with topography, Comput. & Fluids, 32, 4, 479-513 (2003) · Zbl 1084.76540
[22] Godlewski, Edwige; Raviart, Pierre-Arnaud, Numerical Approximation of Hyperbolic Systems of Conservation Laws, Applied Mathematical Sciences 118, viii+509 pp. (1996), Springer-Verlag, New York · Zbl 0860.65075
[23] Gosse, L., A well-balanced flux-vector splitting scheme designed for hyperbolic systems of conservation laws with source terms, Comput. Math. Appl., 39, 9-10, 135-159 (2000) · Zbl 0963.65090
[24] Gosse, Laurent, Computing Qualitatively Correct Approximations of Balance Laws, SIMAI Springer Series 2, xx+340 pp. (2013), Springer, Milan · Zbl 1272.65065
[25] Greenberg, J. M.; Leroux, A. Y., A well-balanced scheme for the numerical processing of source terms in hyperbolic equations, SIAM J. Numer. Anal., 33, 1, 1-16 (1996) · Zbl 0876.65064
[26] Harten, Amiram; Lax, Peter D.; van Leer, Bram, On upstream differencing and Godunov-type schemes for hyperbolic conservation laws, SIAM Rev., 25, 1, 35-61 (1983) · Zbl 0565.65051
[27] Jin, Shi, A steady-state capturing method for hyperbolic systems with geometrical source terms, M2AN Math. Model. Numer. Anal., 35, 4, 631-645 (2001) · Zbl 1001.35083
[28] Jin, Shi; Xin, Zhou Ping, The relaxation schemes for systems of conservation laws in arbitrary space dimensions, Comm. Pure Appl. Math., 48, 3, 235-276 (1995) · Zbl 0826.65078
[29] Kr{\"o}ner, Dietmar, Numerical Schemes for Conservation Laws, Wiley-Teubner Series Advances in Numerical Mathematics, viii+508 pp. (1997), John Wiley & Sons, Ltd., Chichester; B. G. Teubner, Stuttgart · Zbl 0872.76001
[30] Lax, Peter; Wendroff, Burton, Systems of conservation laws, Comm. Pure Appl. Math., 13, 217-237 (1960) · Zbl 0152.44802
[31] LeFloch, Philippe G.; Thanh, Mai Duc, A Godunov-type method for the shallow water equations with discontinuous topography in the resonant regime, J. Comput. Phys., 230, 20, 7631-7660 (2011) · Zbl 1453.35150
[32] LeVeque, Randall J., Finite Volume Methods for Hyperbolic Problems, Cambridge Texts in Applied Mathematics, xx+558 pp. (2002), Cambridge University Press, Cambridge · Zbl 1010.65040
[33] LeVeque, Randall J.; Pelanti, Marica, A class of approximate Riemann solvers and their relation to relaxation schemes, J. Comput. Phys., 172, 2, 572-591 (2001) · Zbl 0988.65072
[34] [Liang2009] Q. Liang and F. Marche, Numerical resolution of well-balanced shallow water equations with complex source terms, Advances in Water Resources 32 (2009), no. 6, 873-884.
[35] Liu, Tai-Ping, Hyperbolic conservation laws with relaxation, Comm. Math. Phys., 108, 1, 153-175 (1987) · Zbl 0633.35049
[36] Ripa, P., Conservation laws for primitive equations models with inhomogeneous layers, Geophys. Astrophys. Fluid Dynam., 70, 1-4, 85-111 (1993)
[37] Ripa, P., On improving a one-layer ocean model with thermodynamics, J. Fluid Mech., 303, 169-201 (1995) · Zbl 0856.76008
[38] Toro, Eleuterio F., Riemann Solvers and Numerical Methods for Fluid Dynamics, xxiv+724 pp. (2009), Springer-Verlag, Berlin · Zbl 1227.76006
[39] Xu, Kun, A well-balanced gas-kinetic scheme for the shallow-water equations with source terms, J. Comput. Phys., 178, 2, 533-562 (2002) · Zbl 1017.76071
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.